Tennessee, 2010

Flash Flood in Tennessee, August 10, 2010

August 10, 2010 · NWS MEG · 1 event in 1 county or zone

An upper ridge of high pressure remained over the Mid-South August 10th. Daytime heating allowed a few diurnal showers and thunderstorms to develop over West Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper ridge of high pressure remained over the Mid-South August 10th. Daytime heating allowed a few diurnal showers and thunderstorms to develop over West Tennessee. A few thunderstorms produced heavy rain which caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 10, 2:38 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 10, 2:38 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT TUE AUG 10 2010

.DISCUSSION...

DANGEROUS HEAT WAVE TO CONTINUE ACROSS THE MIDSOUTH INTO AT LEAST
FRIDAY.

SEVERAL FEATURES TO CONSIDER IN THE UPCOMING FORECAST. FIRST IS
THE EXCESSIVE HEAT AFFECTING THE MIDSOUTH WHICH WILL LIKELY
CONTINUE INTO FRIDAY. SECONDLY...WATCHING THE LOW PRESSURE SYSTEM
OFF THE SOUTHWEST FL COAST MOVING WEST-NORTHWESTWARD WHICH MAY HAVE
AN IMPACT ON OUR WEATHER THIS WEEKEND. THIRD...A COLD FRONT IS
EXPECTED TO MOVE THROUGH THE MIDSOUTH FROM THE NORTHWEST SUNDAY
INTO MONDAY FOLLOWED BY DRIER AND LESS HOT AIR.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS BEGAN EARLY THIS
MORNING ACROSS THE MIDSOUTH AND HAVE CONTINUED INTO THE AFTERNOON.
DESPITE THE CLOUDS AND SCATTERED RAIN...HEAT INDEX READINGS HAVE
STILL MANAGED TO CLIMB TO BETWEEN 105 AND 113 DEGREES IN MANY
LOCATIONS. THUS FAR TODAY...THE HEAT INDEX HAS REACHED 112 DEGREES
AT THE MEMPHIS INTERNATIONAL AIRPORT WHILE AT THE NATIONAL WEATHER
SERVICE OFFICE IN EAST MEMPHIS THE HEAT INDEX HAS REACHED 113
DEGREES. OUTSIDE RAIN AREAS...TEMPERATURES HAVE CLIMBED WELL INTO
THE 90S WITH OPPRESSIVE DEW POINTS IN THE 70S.

SOMEWHAT DRIER AIR ALOFT (BUT NOT AT THE SURFACE) IS EXPECTED TO
ADVECT INTO THE MIDSOUTH FOR WEDNESDAY. THINK THERE WILL BE LESS
CONVECTION THAN TODAY...20 PERCENT POP STILL LOOKS GOOD. WITH
TEMPERATURES APPROACHING THE 100 DEGREE MARK AND SURFACE DEW POINTS
IN THE MID 70S...HEAT INDEX READINGS WILL REACH BETWEEN 110 AND
116 DEGREES WEDNESDAY. EXCESSIVE HEAT WARNING REMAINS IN EFFECT.
STRONG UPPER LEVEL RIDGING WILL REMAIN ACROSS THE AREA. A FEW
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. STRONG TO DAMAGING
WIND GUSTS AND LOCALLY HEAVY RAIN WITH LOCALIZED FLASH FLOODING
ARE POSSIBLE.

LITTLE CHANGE IS EXPECTED THURSDAY WITH THE EXCESSIVE HEAT WARNING
CONTINUING FOR THE ENTIRE MIDSOUTH. WILL BE CLOSELY WATCHING THE
LOW PRESSURE SYSTEM CURRENTLY DEVELOPING OFF THE SOUTHWEST FL
COAST. THIS SYSTEM COULD BECOME A TROPICAL DEPRESSION OR TROPICAL
STORM. MODELS DIFFER ON THE EXACT MOVEMENT...BUT CURRENT
INDICATIONS ARE THAT IT WILL BE MOVING INLAND OR CLOSE TO THE
SOMEWHERE ALONG THE LA COAST THURSDAY.

FOR FRIDAY...ISSUED AN EXCESSIVE HEAT WATCH FOR THE ENTIRE
MIDSOUTH. CONFIDENCE DOES DECREASE BY THIS TIME DUE THE POSSIBLE
MOVEMENT AND SPEED OF THE LOW PRESSURE SYSTEM IN THE GULF.
ATTM...THINK THE POTENTIAL FOR DANGEROUS HEAT INDEX READINGS
ACROSS THE MIDSOUTH IS HIGH ENOUGH FOR A WATCH. CLOUDS AND MOST OF
THE RAIN WITH THE LOW ARE EXPECTED TO BE TO OUR SOUTH FRIDAY
ALLOWING TEMPERATURES TO STILL REACH INTO THE UPPER 90S TO AROUND
100. THE LOW IS EXPECTED TO SLOW DOWN CONSIDERABLY FRIDAY AS IT
TURNS MORE TO THE NORTHWEST OR NORTH. DID INCREASE THE CHANCE OF
THUNDERSTORMS TO 30 PERCENT ACROSS PORTIONS OF EAST-CENTRAL AR
AND NORTH MS FRIDAY WITH THE NORTHERN FRINGES OF THE LOW BEGINNING
TO AFFECT THIS AREA. IF THE LOW MOVES QUICKER THAN FORECAST...THEN
MORE CLOUDS AND RAIN COULD KEEP MAXIMUM TEMPERATURES BELOW
FORECAST VALUES FRIDAY.

CHANGES IN THE CURRENT WEATHER PATTERN ARE EXPECTED TO TAKE PLACE
OVER THE WEEKEND. MODELS DIFFER ON HOW MUCH THE LOW PRESSURE
SYSTEM WILL TURN TOWARD THE MIDSOUTH DEPENDING ON HOW MUCH OF A
WEAKNESS DEVELOPS IN THE UPPER RIDGE ACROSS THE MIDSOUTH. PREFER
THE ECMWF MODEL WHICH TRACKS THE LOW SLOWLY NORTHWARD THROUGH LA
FRIDAY NIGHT...POSSIBLY MOVING INTO THE MIDSOUTH SATURDAY.
THUS INCREASED THE POPS FOR OVER THE WEEKEND DUE TO THE INCREASED
TROPICAL MOISTURE. IF THIS SCENARIO IS CORRECT...THEN POPS WILL
NEED TO BE INCREASED FURTHER. IF THE LOW DOES NOT IMPACT THE
MIDSOUTH AS EXPECTED...THEN EXCESSIVE HEAT WARNINGS COULD STILL BE
NEEDED INTO SATURDAY. OBVIOUSLY...UNCERTAINTY ON THE TRACK OF THIS
LOW PRESSURE SYSTEM IS HIGH.

THE ECMWF AND THE GFS ARE IN GOOD AGREEMENT THAT AN UPPER LEVEL
TROUGH WILL DEEPEN FROM THE UPPER MIDWEST ACROSS THE GREAT LAKES
OVER THE WEEKEND. THIS WILL LEAD TO LOWERING HEIGHTS ACROSS THE
MIDSOUTH AS THE UPPER RIDGE RETROGRADES TO THE WEST. WITH THE
MIDSOUTH BECOMING IN NORTHWEST FLOW ALOFT...A COLD FRONT WILL PUSH
THROUGH THE REGION SUNDAY INTO MONDAY. THUNDERSTORMS CAN BE
EXPECTED ALONG AND AHEAD OF THE FRONT...WITH THE POSSIBILITY OF
A MORE ORGANIZED SEVERE WEATHER THREAT. IN ADDITION...HEAVY
RAINFALL AND FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IF THE
TROPICAL LOW PRESSURE SYSTEM MOVES INTO THE MIDSOUTH AND
COMBINES WITH THE COLD FRONT.

DRIER AND LESS HOT AIR IS FORECAST TO MOVE INTO THE MIDSOUTH EARLY
NEXT WEEK. MAXIMUM TEMPERATURES MAY STILL CLIMB INTO THE LOWER AND
MID 90S. HOWEVER...THE DRIER AIR WILL ALLOW LOW TEMPERATURES TO
DIP INTO THE 60S ACROSS PARTS OF THE MIDSOUTH.

JCL

&&

.AVIATION...

18Z TAF SET

MAINLY VFR CONDS EXPECTED THROUGH THE NEXT 24 HOURS. EXPECT ISOLD
TSRA TO CONT AS THEY ARE ALREADY POPPING ARND THE AREA SO CONTINUED WITH
VCTS AT ALL SITES. WENT WITH A TEMPO FOR TSRA AT KMEM DUE TO INCR
COVG ALREADY THIS MORNING OVR THIS AREA AND LITTLE MOVEMENT. MVFR
FOG MAY BE AN ISSUE AGAIN TONIGHT SO WENT WITH PERSISTENCE AT MKL
KEPT 5SM BR AS WILL LIKELY BE LESS THAN YESTERDAY IF NO TSRA THIS
AFTERNOON (MKL RPTD 2SM BR LAST NIGHT)...OTHER TERMINALS WILL LET
FUTURE SHIFTS DECIDE WHETHER TO INCLUDE ANY FOG AND FOR WHERE
WHICH WILL DEPEND ON CONVECTION TODAY.

NGU

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  80  99  81 101 /  10  20  10  20
MKL  77  99  77 100 /  10  20  10  20
JBR  77  99  79 100 /  10  20  10  20
TUP  77  98  77 100 /  10  20  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THURSDAY FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     EXCESSIVE HEAT WATCH FROM THURSDAY EVENING THROUGH FRIDAY
     EVENING FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-
     LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THURSDAY FOR DUNKLIN-
     PEMISCOT.

     EXCESSIVE HEAT WATCH FROM THURSDAY EVENING THROUGH FRIDAY
     EVENING FOR DUNKLIN-PEMISCOT.

MS...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THURSDAY FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

     EXCESSIVE HEAT WATCH FROM THURSDAY EVENING THROUGH FRIDAY
     EVENING FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-
     DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-
     PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-
     TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THURSDAY FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

     EXCESSIVE HEAT WATCH FROM THURSDAY EVENING THROUGH FRIDAY
     EVENING FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-
     GIBSON-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-
     LAUDERDALE-MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Aug 10, 1:49 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT TUE AUG 10 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
249 PM CDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE ENTIRE MIDSOUTH.
DANGEROUS HEAT INDEX READINGS BETWEEN 110 AND 113 DEGREES WILL
OCCUR THROUGH EARLY EVENING OUTSIDE RAIN AREAS.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
EVENING. STRONG TO DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL
WITH LOCALIZED FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE ENTIRE MIDSOUTH
WEDNESDAY AND THURSDAY WITH AN EXCESSIVE HEAT WATCH IN EFFECT FOR
FRIDAY. DANGEROUS HEAT INDEX READINGS BETWEEN 110 AND 116 DEGREES
ARE EXPECTED.

HEAT ADVISORIES MAY BE NEEDED THIS WEEKEND FOR PORTIONS OF THE
MIDSOUTH WITH HEAT INDEX READINGS BETWEEN 105 AND 109 DEGREES.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY
THROUGH FRIDAY...MAINLY IN THE AFTERNOON AND EVENING. STRONG TO
DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL WITH LOCALIZED
FLASH FLOODING MAY OCCUR.

A TROPICAL LOW PRESSURE SYSTEM IS EXPECTED TO APPROACH THE MIDSOUTH
FROM THE SOUTHWEST SATURDAY. A COLD FRONT WILL MOVE THROUGH THE
REGION FROM THE NORTHWEST SUNDAY. INCREASED CHANCES FOR THUNDERSTORMS
CAN BE EXPECTED WITH A FEW SEVERE THUNDERSTORMS POSSIBLE. DAMAGING
WINDS AND HEAVY RAINFALL WITH FLASH FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

In the hours before

Special weather statement, Aug 10, 3:48 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
448 PM CDT TUE AUG 10 2010

TNZ002-003-019-020-102230-
GIBSON TN-WEAKLEY TN-OBION TN-DYER TN-
448 PM CDT TUE AUG 10 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

  NORTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  GIBSON COUNTY IN NORTHWEST TENNESSEE...
  CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 7
MILES WEST OF RUTHERFORD AT 448 PM CDT...MOVING WEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DYER...GIBSON...OBION AND WEAKLEY COUNTIES...INCLUDING
LOCATIONS NEAR TRENTON...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 29 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
August 10, 4:25 PM CST to 6:00 PM CST
Where
Shelby County, Buntyn to 1.73 mi ESE of Aulon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.100, -89.980

Heavy rain produced widespread flash flooding in Midtown Memphis. Numerous streets were closed as a result including major intersections such as Cooper Street and Central Avenue, Walnut Grove Road and Highland Street, and Sam Cooper Boulevard and Collins Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256964.